Ohio, 2020

Tornado and Flooding in Ohio, April 7 to 9, 2020

April 7 to 9, 2020 · NWS RLX · 28 events in 8 counties and zones

A strong low pressure system crossing through the state inflicted multiple rounds of severe weather across southeast Ohio. Starting on the 7th, a warm front draped across the Ohio Valley was the primary focus for convection to develop that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system crossing through the state inflicted multiple rounds of severe weather across southeast Ohio. Starting on the 7th, a warm front draped across the Ohio Valley was the primary focus for convection to develop that evening. These storms produced large hail across portions of Ohio. A brief lull in storms during the day of the 8th primed the atmosphere once more for severe thunderstorms to arise ahead of a cold front which passed through late that night. During which time, another round of thunderstorm wind damage and hail occurred in the state late that evening and into the early morning hours of the 9th. An EF1 tornado briefly touched down in Wilkesville shortly after midnight on the 9th, inflicting damage to several mobile homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 7, 3:59 PM EST, 38 minutes earlier.

Area forecast discussion, Apr 7, 3:59 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
459 PM EDT Tue Apr 7 2020

.SYNOPSIS...
Warm front north today followed by cold front overnight. A much
stronger cold front Thursday. High pressure Friday and Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 440 PM Tuesday...

Trimmed back warm sector PoPs to reflect current radar trends,
especially over rain cooled surfaces in the wake of earlier
convection across our northeastern counties. Current convection
over southeastern Ohio could latch onto this effective boundary
over the next couple hours with some local intensification
possible, but these are likely to be the only show in town for
the remainder of the daylight hours given loss of surface
heating and decent cap at the base of the EML elsewhere.

Additional strong to severe storms likely ahead of the cold
front overnight, minimal changes made from the near term
discussion below.

As of 247 PM Tuesday...

The large area of rain and a few embedded storms that has been
moving across northern WV since earlier this morning has left an
outflow boundary in its wake, which is denoted by a wind shift in
recent surface observations across central WV. As a result, it
appears that this feature has provided enough focus for convective
initiation as showers and storms have just started to develop, with
most of the activity so far just north of Interstate-64. Elsewhere,
convective initiation has not occurred just yet, but the environment
is becoming increasingly favorable for strong to severe storms
if storms are able to initiate. While the better lift is just
north of our region along/near a warm frontal boundary that is
draped across northern OH and western PA, latest SPC
mesoanalysis shows CAPE values increasing from south to north
across the region as warm/moist advection continues into the
area. Thus, any showers and storms that manage to develop for
the remainder of the day will mainly be diurnally driven
throughout the area, but given some continued assistance from
outflow boundaries and increasing instability, any storms that
do develop will have the potential to become quite strong.
Latest forecast soundings show steep mid level lapse rates with
values around 7.5 C/km and it storms are able to punch through
the cap around 700-800mb, robust updrafts could occur with a
large hail and damaging wind threat through the remainder of the
day. So, while the threat for severe weather for the remainder
of the day still remains somewhat conditional on storms being
successful at breaking through the cap in the absence of any
stronger forcing mechanisms, a second and more potent round of
convection is expected to occur overnight.

Before the round of convection moves through tonight, a brief lull
in precipitation is expected across the area this evening. However,
a surface low in the Great Lakes will push a cold front towards our
region overnight and widespread convection is expected to develop
along/ahead of this frontal boundary. Nearly all CAMs at this point
are in agreement on a large QLCS-type line of storms approaching our
area from northwest to southeast overnight into Wednesday
morning, roughly from 06-12Z Wednesday. As this complex moves
across the region overnight, deep layer shear values between
40-50 kts and MLCAPE values of 1000-1200 J/kg ar expected to be
present, which is pretty high instability for the nighttime
hours. In addition, 0-1 km helicity values could approach 200
m2/s2 as this complex pushes through. So, given these
ingredient, all storm hazards will be possible with large hail
and damaging winds being the primary threats. However, can't
completely rule out an embedded tornadic circulation either
given the possibility for favorable low level helicity.

The QLCS will move southeast of the area later Wednesday morning and
conditions are expected to improve as this feature departs. However,
will maintain low PoPs Wednesday morning and afternoon, mainly for
eastern areas as enough moisture may linger for a few showers and
storms. There does appear to be some instability developing on
Wednesday with models suggesting that MLCAPE values could reach 1000-
1500 J/kg with 0-6 km bulk shear values of 40 kts. Thus, SPC does
have the majority of our area in a Marginal risk for severe weather
on Wednesday with damaging wind and hail the primary risks.
Otherwise, temperatures remain above normal for Wednesday with highs
around 5-10 degrees above normal.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 224 PM Tuesday...

Low level warm air advection will get underway again Wednesday
evening with scattered convection impacting the CWA overnight as
a strong cold front approaches the region. Severe threat does
not look overly impressive at this time, but given the forcing
and wind fields, a few strong storms will be possible. Front
then pushes across the area early Thursday morning with daytime
temps either steady-state or falling through the day as cold air
advection strengthens. Attention then turns to potentially
windy/very windy conditions in the afternoon. If enough clearing
occurs during the day, dry-adiabatic lapse rates from the sfc
to nearly H7 along with strong low level wind fields will
promote near Wind Advisory conditions during Thurs
midday/afternoon for especially the northern half of the CWA.
More significant cold air advection should occur Thursday night
into Friday as the parent mid/upper level trough axes briefly
push south across the area. Temps Friday will be rather chilly
by early/mid April standards.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 227 PM Tuesday...

Sfc high pressure influences area weather for Saturday before
potentially impactful weather returns next week. Global models
have come into a little better agreement today with next weeks
synoptic pattern. A strong area of low pressure is currently
prog to hook northeast out of the Great Plains and up the Ohio
River Valley early next week. If this output holds, then our
next chance of spring-like weather and precip could occur at
that time.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
As of 123 PM Tuesday...

An area of rain and some embedded thunderstorms continues to
move ESE just north of the area across far northern WV. This
activity may just clip CKB/EKN at the beginning of this TAF
issuance with brief MVFR/IFR restrictions. Otherwise, mainly
expecting VFR conditions through the remainder of the afternoon
and an increasing diurnal cu field across the region with cloud
bases around 5-7 kft. However, there does remain some risk of
additional development of isolated to scattered showers and
storms later this afternoon and early evening. While showers and
storms may have a difficult time to develop due to warm mid-
level temperatures, if any storms manage to develop and impact
any terminals, quick reductions in flight conditions is
expected. Again, this threat does appear to be localized for the
remainder of the day, but will watch radar trends and issue
amendments if/when necessary.

Any showers and storms that manage to develop today will taper
off tonight for a brief period with VFR conditions throughout
the region. However, a large complex of showers and thunderstorms
is expected to move across the region overnight roughly between
07-12Z Wednesday. As this activity moves through, widespread
flight restrictions are expected with MVFR/IFR conditions
throughout the region. Flight conditions should improve by
Wednesday morning as this complex of storms moves away from the
area, but lingering low level moisture will keep low clouds
across the area and MVFR conditions in place. However, a return
to VFR is possible by the very end of the period for most of
the area as drier air continues to filter in.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: High for most areas, but medium for isolated
to scattered convection chances this afternoon and early
evening.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms
tonight may vary an hour or two from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H

AFTER 18Z WEDNESDAY...
IFR conditions possible in showers and thunderstorms Wednesday
night as a cold front pushes through the area.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/RG
NEAR TERM...JP/RG
SHORT TERM...RH
LONG TERM...RH
AVIATION...RG
Hazardous weather outlook, Apr 7, 2:42 AM EST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
342 AM EDT Tue Apr 7 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
034-039-040-080745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour-
342 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A slight risk of severe thunderstorms exists for the entire area
today and tonight. Isolated to scattered strong to severe
thunderstorms may occur in the afternoon across northern West
Virginia. Large hail, damaging winds, and an isolated tornado are all
possible.

Scattered strong to severe thunderstorms or a line of storms may
impact much of the area late tonight. Damaging winds and large hail
are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A much colder airmass will settle in for the end of the week. A
frost advisory or freeze warning may eventually be needed for Friday
night and early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-080745-
Dickenson-Buchanan-McDowell-
342 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms late tonight with
large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A much colder airmass will settle in for the end of the week. A
frost advisory or freeze warning may eventually be needed for Friday
night and early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>526-080745-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
342 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

A slight risk of severe thunderstorms exists for the entire area
today and tonight. Isolated to scattered strong to severe
thunderstorms may occur this afternoon across northern West
Virginia. Large hail, damaging winds, and an isolated tornado are all
possible.

Scattered strong to severe thunderstorms or a line of storms may
impact much of the area late tonight. Damaging winds and large hail
are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Apr 7, 12:55 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
155 PM EDT Tue Apr 7 2020

WVZ016-027-028-519-071830-
Clay-Roane-Northwest Nicholas-Braxton-
155 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...
SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE AND NORTHEASTERN CLAY
COUNTIES...

At 154 PM EDT, a strong thunderstorm was located over Wallback, or 9
miles north of Clay, moving east at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Big Otter, Birch River, Wallback, Harrison, Widen, Little Birch,
Strange Creek, Ivydale and Servia.

This includes the following highways...
 Interstate 79 between mile markers 32 and 46.
 Route 19 between mile markers 54 and 66.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3853 8065 3850 8068 3845 8065 3839 8066
      3856 8118 3864 8117 3863 8110 3861 8108
      3863 8107 3859 8064
TIME...MOT...LOC 1754Z 279DEG 34KT 3860 8111

HART
Local storm report, Apr 7, 2:08 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT TUE APR 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             ELKINS                  38.93N  79.85W
04/07/2020  E0.75 INCH       RANDOLPH           WV   PUBLIC

            DIME SIZED HAIL REPORTED IN EKLINS

&&

EVENT NUMBER RLX2000765

PECK
Special weather statement, Apr 7, 3:41 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
441 PM EDT Tue Apr 7 2020

OHZ066-067-072100-
Morgan-Perry-
441 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...

At 439 PM EDT, a strong thunderstorm was located near Perry State
Forest, moving east at 25 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville and
Eagleport.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3976 8190 3968 8189 3974 8229 3990 8230
TIME...MOT...LOC 2039Z 270DEG 27KT 3982 8222

22
Special weather statement, Apr 7, 4:31 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
531 PM EDT Tue Apr 7 2020

OHZ076-072200-
Washington-
531 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON
COUNTY...

At 530 PM EDT, a strong thunderstorm was located near Caldwell,
moving southeast at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Macksburg and Lower Salem.

This includes Interstate 77 in Ohio between mile markers 10 and 17.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3961 8128 3961 8127 3958 8126 3958 8120
      3942 8133 3958 8150 3958 8147 3965 8147
      3965 8145
TIME...MOT...LOC 2130Z 302DEG 24KT 3966 8147

22

The radar

The Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

14 hail, 10 thunderstorm wind, 2 flood, 1 heavy rain, 1 tornado. Local standard time, as filed.

Hail, Washington

When
April 7, 4:37 PM EST
Where
Washington County, 1.48 mi NNE of Lower Salem
Measured
1.75 in hail
Reported by
Public
Coordinates
39.590, -81.390

Hail, Washington

When
April 7, 4:54 PM EST
Where
Washington County, 1.74 mi SW of Germantown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -81.340

Hail, Washington

When
April 7, 5:30 PM EST
Where
Washington County, 0.53 mi E of Whipple
Measured
1 in hail
Reported by
Social Media
Coordinates
39.520, -81.410

Thunderstorm Wind, Morgan

When
April 8, 2:15 AM EST
Where
Morgan County, 0.87 mi SE of Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.640, -81.840

One tree was blown down across Route 60 near McConnelsville. No power lines were affected.

Thunderstorm Wind, Washington

When
April 8, 2:15 AM EST
Where
Washington County, 0.87 mi SW of Beverly
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.540, -81.640

One tree fell down onto a road in the town of Waterford.

Thunderstorm Wind, Morgan

When
April 8, 2:30 AM EST
Where
Morgan County, 0.69 mi S of Bishopville
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Department of Highways
Coordinates
39.510, -82.050

Two trees were blown down near the town of Glouster.

Hail, Washington

When
April 8, 2:35 AM EST
Where
Washington County, 0.53 mi E of Reno
Measured
1 in hail
Reported by
Public
Coordinates
39.380, -81.390

Thunderstorm Wind, Washington

When
April 8, 2:38 AM EST
Where
Washington County, 0.69 mi S of Little Hocking
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
39.260, -81.700

One tree fell down across a road in Little Hocking. Another tree blew down onto a road in Veto.

Thunderstorm Wind, Athens

When
April 8, 3:00 AM EST
Where
Athens County, 1.38 mi N of Athens Ohio Univ Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.240, -82.230

One big and healthy tree fell down onto Factory Road near the town of Albany.

Hail, Meigs

When
April 8, 3:46 AM EST
Where
Meigs County, 0.54 mi W of Middleport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -82.060

Hail, Jackson

When
April 8, 5:05 AM EST
Where
Jackson County, 1.08 mi E of Hitchcock
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.900, -82.560

Flood, Washington

When
April 8, 3:24 PM EST to 10:34 PM EST
Where
Washington County, 0.47 mi WSW of Bloomfield to 0.77 mi SSE of Bloomfield
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.566, -81.207

Along the Little Muskingum River, the gage at Bloomfield showed the river rose above its sixteen foot bankfull stage on the afternoon of the 14th. The river rose to 17.34 feet before returning to its banks just before midnight. While above its bankfull stage, the river caused Route 26 near the intersection with Route 260 to be covered by water.

Flood, Washington

When
April 8, 10:21 PM EST to April 9, 8:30 PM EST
Where
Washington County, 0.63 mi N of Macksburg to 0.32 mi NE of Macksburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.639, -81.469

Multiple rounds of rain caused the West Fork of Duck Creek to oscillate over its bankfull level through the course of the night of the 8th and into the day of the 9th. The highest river level reached 13.12 feet on the evening of the 9th, finally returning to its banks for the last time a few hours later. During this time, a portion of Broad Street near the creek began to flood.

Hail, Jackson

When
April 8, 10:27 PM EST
Where
Jackson County, Jackson
Measured
1.25 in hail
Reported by
Public
Coordinates
39.050, -82.630

Hail, Jackson

When
April 8, 10:36 PM EST
Where
Jackson County, 0.54 mi W of Blackfork Jct
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.870, -82.610

Hail, Gallia

When
April 8, 11:00 PM EST
Where
Gallia County, 0.88 mi NW of Vinton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.980, -82.340

Pictures showed ping pong to golf ball sized hail.

Hail, Gallia

When
April 8, 11:06 PM EST
Where
Gallia County, 0.88 mi NW of Vinton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.980, -82.340

Thunderstorm Wind, Jackson

When
April 8, 11:10 PM EST
Where
Jackson County, 2.12 mi SE of Mabee Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.880, -82.690

Multiple trees were blown down in Hamilton Township, taking down power and phone lines.

Hail, Jackson

When
April 8, 11:16 PM EST
Where
Jackson County, 2.99 mi NW of Monroe
Measured
1.5 in hail
Reported by
Public
Coordinates
38.880, -82.660

Hail, Jackson

When
April 8, 11:19 PM EST
Where
Jackson County, 0.54 mi E of Hitchcock
Measured
2.5 in hail
Reported by
Social Media
Coordinates
38.900, -82.570

Thunderstorm Wind, Vinton

When
April 8, 11:21 PM EST
Where
Vinton County, 1.75 mi NW of Dundas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.220, -82.500

One large tree was blown down onto Depue Road near the town of McArthur.

Hail, Gallia

When
April 8, 11:24 PM EST
Where
Gallia County, 0.54 mi W of Rio Grande
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.880, -82.380

Heavy Rain, Jackson

When
April 8, 11:25 PM EST
Where
Jackson County, 3.2 mi SSW of Jackson
Reported by
Public
Coordinates
39.010, -82.660

Thunderstorm Wind, Vinton

When
April 8, 11:26 PM EST
Where
Vinton County, 2.77 mi WSW of Wilkesville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.070, -82.380

Along Covered Bridge Road, several mobile homes were shifted off of their foundations and were damaged. Numerous trees were also downed along the road.

Tornado, Vinton

When
April 8, 11:33 PM EST to 11:34 PM EST
Where
Vinton County, 1.42 mi W of Wilkesville to 1.28 mi W of Wilkesville
Rating
EF1
Path length
0.25 mi
Path width
125 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.079, -82.356

A brief tornado touchdown occurred along Ohio 124 1.5 miles WNW of Wilkesville. A new double-wide mobile home was shifted off the block foundation and turned in a westerly direction. Another nearby mobile home was blown a few feet off of its foundation in a southerly direction. Clear rotation was also evident in the direction several uprooted trees were laying and in debris scattered across the property.

Thunderstorm Wind, Lawrence

When
April 8, 11:38 PM EST
Where
Lawrence County, 0.54 mi W of Cebee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.520, -82.390

Multiple trees were blown down onto County Road 401, blocking both lanes of traffic.

Hail, Meigs

When
April 8, 11:40 PM EST
Where
Meigs County, 0.54 mi W of Middleport
Measured
0.75 in hail
Reported by
Public
Coordinates
39.000, -82.060

Thunderstorm Wind, Meigs

When
April 8, 11:49 PM EST
Where
Meigs County, 1.38 mi N of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.070, -81.970

One tree knocked down power lines onto Pomeroy Pike near the town of Pomeroy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyThe tornado archive for Ohio, 2020Warnings in Ohio, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879977, 879978, 879979, 879997, 879999, 880000, 879980, 880001, 880002, 879981, 879982, 882954, 882971, 879984, 879985, 879986, 879987, 880003, 879988, 879990, 880005, 879991, 880011, 880006, 880023, 880008, 879993, 880009.